Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 50, NWS Miami, FL

June 9, 2008Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 9, 2008, 1:19 PM EDT for Collier County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 1:19 PM EDT (17:19 UTC)
Expired
Jun 9, 2008, 2:00 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 091719
SVRMFL
FLC021-091800-
/O.NEW.KMFL.SV.W.0050.080609T1719Z-080609T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
119 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 200 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONROE STATION...AND MOVING SOUTHWEST AT 15 MPH.

* THE STORM WILL AFFECT...
  OCHOPEE...
  CARNESTOWN...
  AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2606 8110 2581 8094 2580 8128 2583 8133
      2584 8133 2583 8134 2590 8148
TIME...MOT...LOC 1719Z 055DEG 13KT 2591 8117

$$

TINGLER
2 follow-up statements
000
WWUS52 KMFL 091744
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT MON JUN 9 2008

FLC021-091800-
/O.CON.KMFL.SV.W.0050.000000T0000Z-080609T1800Z/
COLLIER FL-
144 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTH CENTRAL COLLIER COUNTY...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR OCHOPEE...MOVING SOUTHWEST AT NEAR 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
CARNESTOWN...
TAMIAMI TRAIL IN SOUTHERN COLLIER COUNTY...
  AND SURROUNDING COMMUNITIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2600 8123 2590 8100 2581 8094 2580 8128
      2584 8133 2583 8134 2590 8148
TIME...MOT...LOC 1744Z 055DEG 13KT 2586 8125

$$

TINGLER
000
WWUS52 KMFL 091755
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
155 PM EDT MON JUN 9 2008

FLC021-091805-
/O.EXP.KMFL.SV.W.0050.000000T0000Z-080609T1800Z/
COLLIER FL-
155 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLLIER COUNTY
WILL EXPIRE AT 200 PM EDT...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2600 8123 2590 8100 2581 8094 2580 8128
      2584 8133 2583 8134 2590 8148
TIME...MOT...LOC 1755Z 063DEG 10KT 2588 8122

$$

TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:56 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 9:56 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT MON JUN 9 2008

.UPDATE 2...

...POSSIBLE STRONG TO SEVERE STORMS OVER WESTERN AREAS OF SOUTH
FLORIDA TODAY...

HIGH PRESSURE WAS LOCATED OVER THE CAROLINAS THIS MORNING...AS
THE MID TO UPPER LEVEL LOW WAS OVER THE EAST COAST OF SOUTH
FLORIDA. THE HIGH WILL REMAIN NEARLY STATIONARY TODAY...AS THE MID
TO UPPER LEVEL LOW CONTINUES TO MOVE SLOWLY WEST ACROSS SOUTH
FLORIDA. AT THE SAME TIME...THE EAST AND WEST COAST SEA BREEZES
SHOULD DEVELOP THIS AFTERNOON WITH THE EAST COAST SEA BREEZE
PUSHING ACROSS THE CWA...WHILE THE WEST COAST SEA BREEZE REMAINS NEAR
THE WEST COAST. THIS WILL FOCUS THE MOST ACTIVITY OVER THE WESTERN
AREAS OF THE CWA THIS AFTERNOON. SO WILL CONTINUE TO SHOW THE
HIGHEST POPS OVER THE WESTERN AREAS OF THE CWA FOR TODAY.

THE MIA MORNING SOUNDING THIS MORNING WAS ALSO SHOWING THAT THE
500 MB TEMPS WERE AROUND -10C AND THE WET BULB ZERO WAS AROUND
11,500 FEET. THIS INDICATES THAT SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE OVER THE WESTERN INTERIOR AREAS THIS AFTERNOON
INTO THIS EVENING. SO WILL UPDATE THE MORNING HWO AND ALSO ADD THE
STRONG STORM WORDING TO THE WESTERN INTERIOR AREA ZONES FOR THIS
AFTERNOON INTO THIS EVENING.

THE WINDS OVER THE CWA WATERS WERE FROM THE EAST AROUND 10 MPH
THIS MORNING OVER THE ATLANTIC WATERS...AND 5 TO 10 MPH OVER REST
OF THE CWA WATERS. THE EASTERLY WINDS SHOULD CONTINUE THROUGH THIS
AFTERNOON...BUT THE WINDS NEAR THE EAST COAST BEACHES COULD GET UP
TO THE 10 TO 15 MPH RANGE INCLUDING BISCAYNE BAY. SO WILL UP THE
WINDS A LITTLE BIT FOR BISCAYNE BAY...AND WILL ALSO MENTION A
MODERATE RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES OF
SOUTH FLORIDA FOR THIS AFTERNOON.

THE RELATIVE HUMIDITIES ACROSS THE CWA SHOULD ALSO REMAIN ABOVE THE
35 PERCENT CRITICAL VALUES TODAY. SO NO PROBLEMS WITH THE FIRE
WEATHER FOR TODAY.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME...AND NO OTHER
CHANGES ARE PLAN.

&&
.UPDATE...54/BNB

.PREV UPDATE... /ISSUED 748 AM EDT MON JUN 9 2008/

AVIATION...A FEW ISOLD SHRA CONTINUE TO MOVE GENERALLY WEST
ACROSS THE ATLANTIC COASTAL WATERS THIS MORNING AND INTO THE EAST
COAST METROS, HOWEVER AS THE DAY PROGRESSES COVERAGE OF SHRA AND
TSRA IS EXPECTED TO INCREASE ACROSS S FL, BUT MOST ACTIVITY SHOULD
PUSH INLAND AND INTO THE WEST COAST. AFTER 18Z JUST LEFT CB GROUP
IN WITHOUT MENTION OF SHRA UNTIL NIGHT FOR EAST, BUT VCTS UNTIL
LATER IN DAY FOR APF. WINDS ARE EXPECTED TO REMAIN EASTERLY ALONG
THE EAST COAST SITES, HOWEVER ALONG THE WEST COAST, APF WILL
EXPERIENCE A SEA BREEZE THIS AFTERNOON. /TINGLER

&&

PREV DISCUSSION... /ISSUED 344 AM EDT MON JUN 9 2008/

DISCUSSION...THE MID/UPPER LOW THAT HAS BEEN TRACKING WESTWARD
THE PAST FEW DAYS IS OVER THE WESTERN BAHAMAS AND ALL MODELS IN
GENERAL AGREEMENT THAT IT WILL CONTINUE INTO THE GOFMEX TODAY. AS
A RESULT, FCST SOUNDINGS SHOW STEERING FLOW BECOMING SOUTHERLY ON
THE BACK SIDE OF THE LOW AND THIS SEEMS REASONABLE IF IN FACT THE
LOW CONTINUES TO MOVE WEST. HOWEVER, LOOKING AT WATER VAPOR
IMAGERY, IT APPEARS THAT THE LOW HAS SLOWED ITS WESTWARD MOTION
AND IF THIS CONTINUES THE STEERING FLOW MAY BE A LITTLE RELUCTANT
TO VEER TO A SOUTHERLY MOTION. THAT BEING SAID, AND SINCE SFC
RIDGE WILL REMAIN ACROSS NORTH/CENTRAL FLA, WILL LEAVE HIGHEST
POPS OVER THE INTERIOR ZONES TO IN THE NAPLES AREA. A COUPLE OF
STORMS ALONG THE WEST COAST LATE YESTERDAY DID BECOME STRONG WITH
KAPF REPORTING 38KT MAXIMUM WIND GUST NOT JUST ONCE BUT TWICE.
INCREASING MOISTURE WITH PWAT GOING UP TO NEAR TWO INCHES TODAY AS
FCST SOUNDINGS SHOW, APPEARS THAT THIS WILL BE LESS OF A FACTOR
TODAY. BEYOND TODAY, WX WILL BE DEPENDANT ON WHERE THE UPPER LOW
ENDS UP SO FOR NOW WILL PRETTY MUCH LEAVE CURRENT FCST ON TRACK
WITH TYPICAL EVERY DAY CONVECTIVE ACTIVITY.

MARINE...WEAK SFC RIDGE WILL CONTINUE TO KEEP LIGHT EASTERLY FLOW
THROUGH THE PERIOD WITH SEAS LESS THAN 4 FT.

FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  76  88  76 / 40 30 50 40
FORT LAUDERDALE  86  79  87  79 / 40 30 50 40
MIAMI            87  79  88  78 / 40 30 50 40
NAPLES           90  72  90  74 / 50 40 40 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Jun 9, 1:06 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
106 PM EDT MON JUN 9 2008

FLZ063-066>075-168-172>174-100500-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1259 PM EDT MON JUN 9 2008

...A FEW STRONG STORMS POSSIBLE TODAY INTERIOR AND WEST LOCATIONS...
...MODERATE RISK OF RIP CURRENTS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS WILL BE POSSIBLE TODAY BUT MAINLY
THIS AFTERNOON AND EARLY EVENING AND MAINLY IN THE WEST INTERIOR
AREAS OF SOUTH FLORIDA. OCCASIONAL TO FREQUENT LIGHTNING STRIKES,
GUSTY WINDS, SMALL HAIL, AND PERIODS OF HEAVY RAIN WILL BE
POSSIBLE, MAINLY IN THE WEST INTERIOR AREAS.

WATERSPOUTS: DUE TO COLD AIR ALOFT OVER SOUTH FLORIDA, SOME OF
THESE SHOWERS AND THUNDERSTORMS MAY CONTAIN FUNNEL CLOUDS OR
WATERSPOUTS.

WIND: IF STRONG STORMS DO DEVELOP TODAY A FEW MAY BECOME MARGINALLY
SEVERE ACROSS WEST INTERIOR AREAS POSSIBLY PRODUCING WIND GUSTS TO
NEAR 60 MPH.

HAIL: IF STRONG STORMS DO DEVELOP TODAY A FEW MAY BECOME MARGINALLY
SEVERE ACROSS WEST INTERIOR AREAS POSSIBLY PRODUCING HAIL TO
AROUND PENNY SIZE.

VISIBILITY: VISIBILITIES COULD AGAIN BE SOMEWHAT LIMITED
TONIGHT DUE TO SMOKE MIXED WITH FOG OVER GLADES AND HENDRY
COUNTIES.

RIP CURRENTS: SOUTHEAST WINDS OF 10 TO 15 KNOTS IN THE AFTERNOON
WILL PRODUCE A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIP CURRENTS WILL OCCUR AGAIN ALONG THE ATLANTIC COAST ESPECIALLY TOWARD
THE LATTER PART OF THE WEEK AND INTO THE WEEKEND.

A MIX OF SMOKE AND NIGHTTIME FOG WILL BE POSSIBLE OVER THE NEXT
SEVERAL NIGHTS NEAR LAKE OKEECHOBEE AFFECTING MAINLY GLADES AND
HENDRY COUNTIES.

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON. LOCALLY
HEAVY RAIN, GUSTY WINDS AND SMALL HAIL ALONG WITH THE OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY GUSTY WINDS, HAIL AND FUNNEL CLOUDS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 9, 1:03 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
103 PM EDT MON JUN 9 2008

FLZ069-070-075-091745-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
103 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN SECTIONS OF MAINLAND
MONROE...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOOP ROAD CENTER...MOVING NORTHWEST AT 14
MPH.

THIS STORM WILL AFFECT...

MONROE STATION...
LOOP ROAD...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2583 8133 2592 8113 2580 8095 2565 8098
      2566 8119
TIME...MOT...LOC 1703Z 125DEG 12KT 2574 8105

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:30 AM EDTDense Smoke AdvisoryMFLGlades, Hendry3 hr
Jun 9, 1:03 PM EDTSpecial Weather StatementMFLMonroe42 min
Jun 9, 1:26 PM EDTSevere Thunderstorm WarningMFLMonroe49 min
Jun 9, 1:49 PM EDTSpecial Weather StatementMFLPalm Beach26 min
Jun 9, 2:01 PM EDTSpecial Weather StatementMFLCollier29 min
Jun 9, 2:30 PM EDTSpecial Weather StatementMFLCollier45 min
Jun 9, 2:37 PM EDTSpecial Weather StatementMFLHendry38 min
Jun 9, 3:01 PM EDTSpecial Weather StatementMFLCollier29 min
Jun 9, 3:03 PM EDTSpecial Marine WarningMFL61 min
Jun 9, 3:10 PM EDTSpecial Weather StatementMFLHendry35 min
Jun 9, 3:16 PM EDTSpecial Weather StatementMFLPalm Beach29 min
Jun 9, 3:28 PM EDTSpecial Weather StatementMFLHendry32 min
Jun 9, 3:45 PM EDTSpecial Weather StatementMFLPalm Beach30 min
Jun 9, 3:57 PM EDTSpecial Weather StatementMFLHendry33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.